Winter Storm, Anderson
- When
- January 4, 10:00 AM CST to January 5, 9:00 AM CST
- Where
- Anderson forecast zone
- Property damage
- $6.2 million
- Reported by
- NEWSPAPER
- Coordinates
- 38.214, -95.293 (the zone’s center; the record gives no point)
A widespread severe winter storm overspread northcentral, northeast and eastcentral Kansas during the morning and afternoon hours of January 4, 2005. Freezing rain began about 10 AM over central Kansas and spread east and north during the afternoon, reaching the Missouri and Nebraska borders by about 4-5PM.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A widespread severe winter storm overspread northcentral, northeast and eastcentral Kansas during the morning and afternoon hours of January 4, 2005. Freezing rain began about 10 AM over central Kansas and spread east and north during the afternoon, reaching the Missouri and Nebraska borders by about 4-5PM. Significant and heavy icing began to occur during the afternoon hours. The freezing rain changed to or mixed with sleet along and north of Interstate 70 during the evening of the 4th, and to heavy snow along highway 36 from Belleville to Hiawatha, also during the evening. The freezing rain was heaviest and caused the most tree and property damage generally along and north of Interstate 35 from Emporia to Ottawa, and south of Interstate 70 from Lawrence to Topeka to Abilene. Snowfall amounts near the Nebraska border ranged from 3 to 6 inches.The counties of Osage, Lyon, Morris, southern Waubansee, southern Douglas and northern Franklin reported the most severe and widespread damage. Many areas particularly in the hardiest hit counties experienced widespread tree damage and long lasting power outages. An estimated 10,000 customers at one time were with out power, with some outages in rural areas lasting for nearly a week. Several counties were declared disaster areas by the Kansas Emergency Management agency. Total storm dollar damage in the NWS Topeka area of responsibility reached around $6.2M. Some specific county damage amounts included: Lyon county: $2.8M, Osage county: $1.15M, Wabaunsee county: $686K, Shawnee: $590K and Franklin: $353K.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jan 4, 3:30 AM CST, 6 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 330 AM CST TUE JAN 4 2005 .DISCUSSION... MAJOR ICE STORM ALONG WITH SLEET AND SNOW STILL EXPECTED ACROSS THE FORECAST AREA THROUGH WEDNESDAY. LATEST SFC ANALYSIS SHOWING ARCTIC RIDGE SOUTHWARD THROUGH EASTERN KS WITH TEMPS DOWN INTO THE 20S ACROSS MOST OF THE CWA. LATEST WATER VAPOR SHOWING TROUGH ACROSS THE SOUTHWEST U.S. WITH FIRST WAVE ROTATING OUT OF THE SOUTHERN ROCKIES AIDING THE DEVELOPMENT OF RAIN/FREEZING RAIN AND THUNDERSTORMS ACROSS THE OKLAHOMA INTO THE HIGH PLAINS WHICH WILL BE FIRST AREA TO AFFECT THE CWA THIS MORNING AND ACROSS THE EASTERN AREAS BY AFTERNOON. A SECOND MAJOR PORTION OF THE STORM NOW SEEN ON WATER VAPOR OVER SOUTHERN CA WILL LIFT OUT INTO THE CENTRAL PLAINS TONIGHT INTO WEDNESDAY WITH A SECOND EVEN MORE SIGNIFICANT ROUND OF PRECIP ACROSS THE CWA. CURRENTLY TEMPS BELOW FREEZING ACROSS THE CWA...BUT BORDERLINE IN ANDERSON COUNTY WITH ONLY THE LOW 20S IN THE NORTH CENTRAL. FCST SOUNDINGS STILL SUPPORT PRECIP FALLING AS FREEZING RAIN ACROSS THE CWA TODAY WITH A RAIN/FREEZING RAIN MIXTURE POSSIBLE ACROSS FAR SOUTHEAST CWA. SIGNIFICANT ICE ACCUMULATIONS WILL BEGIN SOUTHWEST CWA THIS MORNING AND SPREAD NORTHEAST THIS AFTERNOON SO NO PLANS TO ALTER CURRENT WINTER STORM WARNING START TIMES...AND KEEP WARNING POSTED THROUGH TONIGHT AND INTO WEDNESDAY. AS COLD AIR BECOMES DEEPER AND COLDER OVER THE NORTH CENTRAL THIS EVENING...A MIXTURE OF SLEET AND FREEZING RAIN AND EVENTUAL CHANGEOVER TO SNOW STILL LOOKS GOOD THERE BUT SNOW SHOULD BE LIMITED TO AFTER MIDNIGHT...AS THE FREEZING RAIN AND SIGNIFICANT ICING PERSISTS ACROSS THE EASTERN CWA. AT THIS TIME EXPECT ICE ACCUMULATIONS TO BE GREATEST ACROSS THE SOUTHEAST HALF OF THE CWA WITH I 35 CORRIDOR POSSIBLY PICKING AN INCH TO AN INCH AND A HALF OF ICE BEFORE THE CHANGEOVER TO SNOW ON WEDNESDAY. WITH THE COLD AIR COMING IN FASTER TO THE NORTH AND WESTERN PORTIONS OF THE CWA...THAT AREA WILL RECEIVE THE GREATEST SNOW AMOUNTS WITH 3-4 INCHES ACROSS THE NORTHERN COUNTIES WITH AMOUNTS TAPERING OFF TO NEAR AND INCH ACROSS THE SOUTHERN CWA...ON TOP OF THE ICE ACCUMULATION. WINDS ON WEDNESDAY WILL ONLY CREATE MORE PROBLEMS WITH ICE ACCUMULATIONS AND IN AREAS MORE SIGNIFICANT SNOWCOVER OVER THE NORTHERN CWA. CURRENT FCST OF SNOW ENDING WEDNESDAY EVENING LOOKS GOOD AND MADE FEW CHANGES. MUCH COLDER AIR INTO THURSDAY WILL MODERATE INTO THE WEEKEND. DID LOWER HIGHS SLIGHTLY ACROSS THE NORTH INTO THE WEEKEND HOWEVER TO ACCOUNT FOR GREATEST AFFECTS OF SNOWCOVER/ICE OVER THE NORTH WHICH ALSO BLENDS BETTER WITH SURROUNDING CWAS AS WELL. MADE FEW OTHER CHANGES TO EXTENDED. && .TOP WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING ENTIRE COUNTY WARNING AREA TODAY THROUGH WEDNESDAY AFTERNOON. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 514 AM CST TUE JAN 4 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-051113- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 514 AM CST TUE JAN 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING REMAINS IN EFFECT FOR THE ENTIRE AREA TODAY AND TONIGHT. FREEZING RAIN AND SLEET IS EXPECTED ACROSS THE AREA THROUGH TONIGHT. ICE ACCUMULATIONS OF A HALF TO ONE INCH CAN BE EXPECTED ALONG AND SOUTH OF I 70 WITH UP TO A THIRD OF AN INCH FURTHER NORTH. TREE LIMB DAMAGE AND POWER OUTAGES WILL BE LIKELY ACROSS MOST OF THE AREA THROUGH TONIGHT. THE MIXED PRECIPITATION IS EXPECTED TO CHANGE OVER TO SNOW IN THE NORTH CENTRAL AFTER MIDNIGHT WITH AROUND AN INCH OF ACCUMULATION ON TOP OF ANY ICE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY A WINTER STORM WARNING REMAINS IN EFFECT THROUGH WEDNESDAY AFTERNOON FOR THE ENTIRE AREA. A MIXTURE OF FREEZING RAIN...SLEET AND SNOW OVER THE NORTHEAST AND EAST CENTRAL...WILL CHANGE TO ALL SNOW BY MIDDAY WITH AN INCH OR TWO OF SNOW POSSIBLE ON TOP OF THE ICE. SNOW WILL GRADUALLY END OVER THE NORTH CENTRAL WITH ACCUMULATIONS OF 3 TO 4 INCHES. NORTH WINDS OF 10 TO 20 MPH...MAY ALSO PRODUCE ADDITIONAL POWER OUTAGES AND TREE DAMAGE WHERE SIGNIFICANT ICE ACCUMULATIONS OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT THE TYPE OF PRECIPITATION AND ANY ACCUMULATIONS THEY ARE RECEIVING TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
23 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436175, 5436176, 5436177, 5436178, 5436179, 5436180, 5436181, 5436182, 5436183, 5436184, 5436185, 5436186, 5436187, 5436188, 5436189, 5436190, 5436191, 5436192, 5436193, 5436194, 5436195, 5436318, 5436319.